North Carolina, 2009Damaging Winds in North Carolina, April 29, 2009
April 29, 2009 · NWS RNK · 2 events in 1 county or zone
An upper level disturbance passed through the region during the heating of the afternoon. The result was the formation of thunderstorms, some of which reached severe criteria producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance passed through the region during the heating of the afternoon. The result was the formation of thunderstorms, some of which reached severe criteria producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 29, 6:49 PM EST, 5 minutes earlier.
Area forecast discussion, Apr 29, 6:49 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT WED APR 29 2009
.SYNOPSIS...
A COLD FRONT ACROSS SOUTHWEST VIRGINIA AND EXTENDING SOUTHEAST
INTO THE NORTH CAROLINA PIEDMONT...WILL PUSH A LITTLE FURTHER
SOUTHWEST INTO NORTH CAROLINA TONIGHT. THE FRONT WILL THEN HEAD
BACK NORTH AS A WARM FRONT THROUGH THE AREA THURSDAY AFTERNOON.
ANOTHER COLD FRONT ARRIVES LATE FRIDAY INTO SATURDAY...MEANDERING
AROUND THE SOUTHEAST THROUGH EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH THURSDAY/...
HAVE UPDATED GRIDS FOR HIGHEST POPS IN THE FAR WEST AHEAD OF THE
COLD FRONT WHICH IS PUSHING SWWD ACROSS SW VA AND NW NC. GREATEST
INSTABILITY AND BEST LOW LEVEL CONVERGENCE REMAINS ACROSS THE NW
NC FOOTHILLS AND MTNS...SO WILL ADD IN A MENTION OF SMALL HAIL FOR
THE NEXT FEW HOURS.
PREVIOUS DISCUSSION...
CONVECTION FIRED UP THIS AFTERNOON ACROSS THE SOUTHWEST AS
AIRMASS REMAINS UNSTABLE HERE. THIS COMBINED WITH AN APPROACHING
VORT LOBE WILL KEEP THE THREAT OF THUNDER AROUND THROUGH LATE
AFTERNOON/EARLY EVENING...WITH SOME DEVELOPMENT EXPECTED INTO THE
PIEDMONT...BUT NOT AS NUMEROUS. SOME OF THESE STORMS WILL BE
STRONG WITH GUSTY WINDS AND SMALL HAIL...AND NOT OF THE QUESTION
TO HAVE ISOLATED SEVERE THROUGH SUNDOWN.
THIS EVENING...THE STABLE AIR OVER THE MID ATLANTIC...WILL DIVE
SOUTHWEST INTO THE REGION AS NE-E FLOW INCREASES. THE FAR
SOUTHWEST WILL REMAIN OUTSIDE THE STABLE AIR AND WILL SEE A BETTER
THREAT OF SHOWERS/ISOLATED THUNDER UNTIL MIDNIGHT.
OVERNIGHT...ONCE THE SHORTWAVE PASSES...FORCING IS SCARCE...AND
MODEL SOUNDINGS SUGGEST THAT SPOTTY LIGHT RAIN/DRIZZLE ESPECIALLY
IN THE WEDGED IN AREAS FROM THE NEW RIVER VALLEY AND HIGHLANDS
EAST TO THE PIEDMONT. SHOULD ALSO SEE SOME DENSE FOG ALONG THE
RIDGES...I.E. BLUE RIDGE PARKWAY/FANCY GAP OVERNIGHT. LOWS
TONIGHT WILL BE CLOSE TO MAV MOS.
THURSDAY...TRICKY FORECAST IN TERMS OF TEMPS...BUT MODELS
INDICATING STRONGER SOUTHWEST FLOW BY AFTERNOON TO SCOUR OUT THE
WEDGE. STILL KEEPING THE NRN/NERN CWA WITH COOLER TEMPS...BUT
BUMPED UP HIGHS ELSEWHERE...KEEPING IT JUST A TAD COOLER THAN MAV
FOR NOW. PATCHY LIGHT RAIN/DRIZZLE IN THE MORNING WILL GIVE WAY TO
MAINLY DRY WX THURSDAY AFTERNOON OVER THE EAST...WHILE AN
APPROACHING SHORTWAVE OVER THE OHIO VALLEY...AND SOME INCREASE IN
LOW LVL CONVERGENCE BRINGS THE RETURN OF ISOLATED...TO SCATTERED
THUNDERSTORMS IN THE MOUNTAINS. KEPT ISOLATED IN THE EAST AS
WELL...BUT NOT LOOKING AT MUCH.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
FAIRLY SIGNIFICANT SHORT WAVE IN NAM/GFS...ALL MODELS REALLY...TO
TRACK ACROSS THE APPALACHIANS OVERNIGHT THURS INTO FRI MORNING...AND
WHILE CONVECTIVELY INDUCED...ITS NOT A FIGMENT OF THE MODELS
IMAGINATION SINCE A CLASSIC MESOSCALE CONVECTIVE VORTEX HAS FORMED
WITH THE CONVECTIVE SYSTEM IN OKLAHOMA TODAY. HAVE TO CONSIDER THE
LIKELIHOOS OF SHWRS AND TSTORMS LASTING INTO OVERNIGHT PERIOD AS
THIS WAVE TRACKS ACROSS. SUBSIDENCE BEHIND IT COULD ACTUALLY
SUPPRESS CONVECTIVE ACTIVITY UNTIL LATER IN THE DAY WHEN BETTER
HEATING MAY KICK OF MORE OROGRAPHIC CONVECTION AND NOT AS WIDESPREAD
AS PREVIOUS DAYS. SFC FRONT AT THIS TIME STILL IN THE MIDWEST
STATES...BUT SW FLOW AND STILL DECENT LOW LVL MSTR SHOULD BE ENOUGH.
HAVE LOWERED THE POPS SOMEWHAT FOR FRIDAY DAYTIME THOUGH...
ESPECIALLY IN THE PIEDMONT...GIVEN SUSPECTED SUBSIDENCE. TROUBLE
IS...ANOTHER WAVE ON ITS HEELS BY LATE IN THE DAY MAY STILL PLAY A
ROLE IN TRIGGERING AFTERNOON CONVECTION...BUT ORIGINS AND TIMING OF
THIS WAVE MORE QUESTIONABLE.
FRONT STILL ON TRACK TO ARRIVE EARLY SATURDAY BUT PERHAPS TRENDING A
LITTLE SLOWER. HAVE KEPT POPS LOW FOR OVERNIGHT...BUT LIKELY IN THE
WEST FOR SATURDAY AS FRONT PUSHES THROUGH PROBABLY EARLY IN THE DAY.
FRONT WONT GET TOO FAR AS IT BEGINS TO TILT OVER FASTER TO THE
NORTH..BECOMING EAST-WEST ORIENTED BY LATE IN THE DAY AND STILL IN
OR JUST SOUTH OF CWA BY SAT EVENING SUCH THAT STILL CANT RULE OUT
SOME CONVECTION EVEN JUST NORTH OF IT...AT LEAST INTO THE EVENING.
AS FAR AS TEMPERATURES ARE CONCERNED...FRIDAY WENT WITH WARMER MET
GUIDANCE GIVEN BREAK BETWEEN S/WV TO THE EAST AND FRONT STILL TO THE
WEST...UNDER GOOD SW FLOW. PERHAPS A LITTLE MORE SUN THAN ON OTHER
DAYS. THEN COOLER THAN THE MAV GUIDANCE FOR SAT GIVE FRONTAL
BOUNDARY DRAPED ACROSS AREA WITH LOTS OF CLOUDS AND SHWRS/TSTMS.
CLOSE TO MILD OVERNIGHTS WITH PLENTY OF CLOUDS AND DEW PTS REMAINING
IN 50S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
DONT SEE ANY SIGNIFICANT CHANGES TO THE CONTINUED UNSETTLED PATTERN
THROUGH MID NEXT WEEK. FLAT RIDGE WILL CONTINUE OVER THE AREA
KEEPING FAIRLY MILD TEMPERATURES IN PLACE...BUT SERIES OF SHORT
WAVES WILL EJECT OUT OF THE SRN U.S. IN SPLIT FLOW PATTERN...HELPING
TO KEEP MOISTURE IN THE AREA AND A SFC BOUNDARY FROM STRAYING TOO
FAR FROM THE CENTRAL APPALACHIAN REGION AS WELL. ECMWF WHICH HAS
SLIGHTLY HIGHER AMPLITUDE ENERGY COMING OUT OF SRN BRANCH IS
CONSENSUS SOLN AT THIS TIME...AND DOES SUGGEST THAT BOUNDARY WILL
NOW TRY TO LIFT NORTH OF AREA BY TUES AND INTO WED...BUT BEFORE THAT
MAY REMAIN SOUTH OF REGION WITH WEAK DAMMING SCENARIO. APPEARS THAT
PRETTY STRONG WAVE COULD APPROACH ALONG BOUNDARY ON SUNDAY...SO
TRENDED UPWARD A BIT WITH POPS TO CHOW HIGH CHC IN WEST. DEEPER
AMPLITUDE WAVE BY MONDAY MAY SLOW DOWN BEST CHANCES TO LATE IN THE
DAY...BUT THIS IS WHERE IT GETS MUCH TRICKIER TO TIME THESE WAVES.
AM REALLY JUST PLAYING CHC POPS ALL THE WAY THROUGH...WITH GENERALLY
BETTER CHANCES IN THE MTNS WITH SW TO WEST FLOW. TEMPS COULD BE
COOLER THAN WE CURRENT HAVE THEM SUN/MON BECAUSE OF THIS...BUT AM
SUGGESTING WARMING TUES/WED AS BOUNDARY LIFTS NORTH...AND ALSO MORE
SCT NATURE OF CONVECTION BY NEXT WED...PERHAPS EVEN A REAL BREAK. SO
DID LOWER POPS A BIT BY NEXT THEN. ALL IN ALL...NO MAJOR CHANGES TO
MEDIUM RANGE PERIOD FROM PREVIOUS FORECAST...WITH EXTENSION OF
PRECIP CHANCES INTO AT LEAST WED UNTIL WE SEE A MAJOR PATTERN CHANGE
COMING. THERE COULD ACTUALLY BE A DRY DAY IN THE MID PART OF NEXT
WEEK...BUT CANT PIN POINT IT JUST YET.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
BACKDOOR FRONT IS NOW SOUTHWEST OF ALL BUT THE BLF AIRPORT. LOWER
CLOUDS ARE LAGGING BEHIND THIS FRONT...BUT WITH A FAIRLY DEEP
EASTERLY FLOW...CIGS WILL BE DETERIORATING OVERNIGHT AT ALL TAF
SITES. ALL SITES MAY DROP BELOW IFR...BUT BLF HAS LESS CHANCE THAN
THE OTHER SITES...SO I HAVE LEFT THEM AT LOW END MVFR FOR NOW.
CONDITIONS WILL BE SLOW TO IMPROVE THURSDAY AS THE FRONT LIFT BACK
NORTHWARD AS A WARM FRONT. THE WEDGE WILL LIKELY HOLD IN LOW
CLOUDS MUCH OF THE DAY AT LYH...AND WELL PAST NOON FOR ALL BUT
BLF. ONCE CEILINGS LIFT AT ALL SITES BY LATE IN THE DAY...SOUTH
WINDS WILL BE STRONG ENOUGH TO KEEP ALL SITES WELL MIXED WITH VFR
CIGS. BLF AND LWB WILL HAVE CHC FOR SOME SHOWERS/POSS TSTMS TOWARD
THE END OF THE 24 HOUR PERIOD.
THE WEATHER PATTERN WILL BECOME UNSETTLED FRI-SUN AS ANOTHER
FRONT ARRIVES AND SETS UP ACROSS THE REGION. PERIODS OF IFR OR
MVFR ARE LIKELY IN SHOWERS/POSSIBLE TSTMS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JJ/WP
NEAR TERM...WP
SHORT TERM...SK
LONG TERM...SK
AVIATION...JJ/WP
Hazardous weather outlook, Apr 29, 2:37 AM EST, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 AM EDT WED APR 29 2009
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-300745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
337 AM EDT WED APR 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 29, 5:09 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL GALAX 36.67N 80.92W
04/29/2009 E1.00 INCH CITY OF GALAX VA PUBLIC
HAIL UP TO QUARTER SIZED FELL FROM 540 TO 600 PM AND
COVERED THE GROUND ALONG ROUTE 89 ON THE SOUTH SIDE OF
THE CITY.
&&
JJACKSONLocal storm report, Apr 29, 5:13 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 1 NE ELK CREEK 36.73N 81.17W
04/29/2009 GRAYSON VA PUBLIC
PUBLIC REPORTS TURKEY FORK OUT OF ITS BANKS ALONG SPRING
VALLEY ROAD.
&&
JJACKSONLocal storm report, Apr 29, 5:23 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 WNW WILLIS 36.87N 80.53W
04/29/2009 E0.50 INCH FLOYD VA PUBLIC
SMALL HAIL COVERED THE GROUND 3 TO 4 INCHES DEEP JUST OFF
INDIAN VALLEY ROAD BETWEEN WILLIS AND INDIAN VALLEY.
&&
JJACKSONSpecial weather statement, Apr 29, 5:41 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT WED APR 29 2009
NCZ001-002-VAZ015-292330-
ALLEGHANY NC-ASHE NC-GRAYSON VA-
641 PM EDT WED APR 29 2009
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE AND GRAYSON
COUNTIES...
AT 638 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
MOUTH OF WILSON...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR SCOTTVILLE AROUND 705 PM...PINEY CREEK AROUND
710 PM...STRATFORD AROUND 725 PM AND TWIN OAKS AROUND 730 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3669 8123 3650 8110 3643 8140 3652 8148
EXPERIMENTAL
KM
Local storm report, Apr 29, 6:04 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 2 S WILLIS 36.82N 80.48W
04/29/2009 E0.88 INCH FLOYD VA PUBLIC
HAIL COVERING THE GROUND.
&&
MATTAROCHIASpecial weather statement, Apr 29, 6:33 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 PM EDT WED APR 29 2009
NCZ003-VAZ016-032-300015-
CARROLL VA-PATRICK VA-SURRY NC-
733 PM EDT WED APR 29 2009
...STRONG THUNDERSTORMS WILL AFFECT CARROLL...PATRICK AND SURRY
COUNTIES...
AT 732 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM CANA TO 4
MILES NORTHEAST OF BOTTOM...MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR TOAST AROUND 805 PM...WESTFIELD AROUND 810
PM AND ARARAT AROUND 815 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3662 8045 3646 8057 3652 8081 3665 8068
EXPERIMENTAL
KM
Thunderstorm Wind, Surry
- When
- April 29, 6:54 PM EST
- Where
- Surry County, 2.07 mi N of Fairview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Department of Highways
- Coordinates
- 36.360, -80.720
Thunderstorm winds blew a tree down. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- April 29, 7:37 PM EST
- Where
- Surry County, Mountain Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Department of Highways
- Coordinates
- 36.380, -80.850
Thunderstorm winds blew a tree down. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, April 29 to 30, 20091 death · 2 injured · $7.7 million · 60 kt wind · 20 events
- Tornadoes and Hail in Kansas, April 29, 20092 injured · $2.0 million · EF1 · 27 events
- Tornado and Hail in Texas, April 29, 2009$71,000 · EF2 · 14 events
- Flood in Indiana, April 29, 2009$3.0 million · 1 event
- Tornadoes and Hail in Texas, April 29, 2009$195,000 · EF1 · 24 events
- Hail and Damaging Wind in Texas, April 29 to 30, 2009$200,000 · 2.75 in hail · 13 events
- Tornadoes and Hail in Texas, April 29, 2009$23,000 · EF1 · 26 events
- Tornadoes in Arkansas, April 29, 2009$95,000 · EF0 · 2 events
- Tornadoes and Flash Flood in Arkansas, April 29 to 30, 2009$56,000 · EF0 · 11 events
- Tornadoes and Flash Flooding in Oklahoma, April 29, 2009EF1 · 19 events
- Hail in Texas, April 29, 20091 in hail · 10 events
- Flash Flood and Hail in Virginia, April 29, 2009$900 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167619, 167620.